H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Get your full text copy in PDF

Paraplegia Caused by Spontaneous Spinal Hemorrhage in a Patient Undergoing Rivaroxaban Therapy

Wiktoria B. Feret, Ewa Kwiatkowska, Leszek DomaƄski

(Department of Nephrology, Transplantology and Internal Medicine, Independent Public Clinical Hospital No. 2, Szczecin, Poland)

Am J Case Rep 2020; 21:e923607

DOI: 10.12659/AJCR.923607


BACKGROUND: Spinal hematomas can be post-traumatic, iatrogenic, or spontaneous. A spontaneous spinal hematoma is a rare finding, but one with very serious clinical implications. There are some risk factors linked to its occurrence, e.g. arteriovenous malformations, lumbar puncture, coagulopathy, neoplasms, or therapeutic anticoagulation. At present, only a few cases of spontaneous spinal hematoma (SSH) associated with new oral anticoagulants (NOACs) have been described, three of which were linked with rivaroxaban.
CASE REPORT: We report the case of an 82-year-old Caucasian woman with persistent atrial fibrillation treated with rivaroxaban, who presented to the Urology Department with acute-onset back pain which was thought to be due to urolithiasis. No kidney stones were found, but her creatinine serum level was elevated, so she was transferred to our clinic for further treatment. During hospitalization she quickly developed paraplegia with urine and stool retention. MRI was performed, and demonstrated an acute epidural hemorrhage in her thoracic and lumbar spine. The neurosurgeons disqualified this patient from surgical intervention due to the extent of the hematoma and its location. The patient was referred to the Neurology Department for treatment and rehabilitation, but, to the best of our knowledge, she did not recover her motor function.
CONCLUSIONS: Although rivaroxaban has been shown to be more effective than warfarin in stroke prevention in patients with atrial fibrillation, physicians must remember that its use also carries the risk of major bleeding. SSH occurrence should be taken into account in a patient taking NOACs who develops paraplegia, even if there is no history of trauma prior to admission.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree